|What options left?
Feb 6, 2002
After 4 failed combinations I had asked my previous doctor to save Sustiva until I had two new meds to put it with that might come along; he would not and within a few months I was resistant to that. I have had almost perfect compliance - late 20 minutes once with the Protease Inhibitor - yet the virus always breaks through (I was primed for this when my first doctor insisted on only 2 meds when others were talking of 3 - this went on for about 9 months). I have been with my current doctor for approximately one year. I came to him on a failing regimine and he has kept me on it for this 1 year period, watching my T cells fall from approx. 400 to around 140 now, while waiting for available meds to give me in a new regimine. VL around 350,000.
He had hoped to give me Kaletra, Triprinovir (sp?) - a new nucleotide, and hoped to give me T-20, but was unable to get me into a program for T-20.
Now I don't know what combination would be possible. He had mentioned Sustiva before, but I don't know how that would be a workable combo since my genotype already showed the virus is resistant - wouldn't this just waste the other two drugs?
Finally, aren't I selecting for mutations to the protease medicine having been on a failing regimine for about a year so that Kaletra won't work?
My doctor is talking of waiting about 6 months when I might be able to get on T-20, but can I last that long?
I've tried not to feel uneasy about my doctors plans, as my doctors have seemed to always get their egos bruised by my asking probing, uneasy questions, but I'm at my lowest T Cell count - which is by definition now full blown aids and I don't know what to do.
I am not made to feel any better by the fact that my current doctor has asked me, after all this time, if I am taking my medicine. My previous doctors asked this repeatedly. I have told them that I am taking it religiously. This makes me feel they are not looking for what is really going on - perhaps my body doesn't allow the medicine to be absorbed correctly - if they are repeatedly trying to blame me for the failure of the combination. (I realize this is a problem with some people, but not with ME!)
Do I have time left to wait for something? Please help me find some mooring.
| Response from Dr. Young
Thanks for your question.
Saddly, your situation is a fairly common one in my practice (where I have a habit of inheriting patients with drug resistant virus).
First, with a CD4 count of 140, I wouldnt expect many complications at this point; provided that you are taking PCP prophylaxis (Bactrim, Dapsone, Pentamidine). So, I'd say that there is time. Hopefully in this time, we will have newer medications to treat and fully suppress virus like yours.
As to what to do specifically; provided that you are not experiencing significant side effects from your current treatment, some would make a good argument for continuing. A study published by Deeks and coworkers last year in the New England Journal of Medicine found that persons with AIDS and multi-drug resistant virus had many more clinical AIDS events (some very serious) when discontinued from antiretroviral regimens (even though their viral loads were very high). This implies that there is a treatment benefit despite ongoing viral replication.
The issue that you raise about breeding drug resistant virus is a valid one, though I'm not really optimistic that we will see a fully suppressive regimen for you in the immediate future. We do have some new drugs (and combinations) that show significant promise-- tenofovir, fusion inhibitors, the PIs lopinavir/ritonavir (Kaletra), atazanavir, tipranavir are either here or on the horizon and may indeed have activity against resistant virus. The approach that I have taken (at least once, before saying that we can't suppress virus) in persons like you is to combine drugs from three classes(or four, if you count tenofovir as a separate class) and try to avoid side effects. Sometimes, we have seen unexpected results from combinations of 3 NTRIs with a NNRTI and one or two boosted PIs.
Hope this is helpful,good luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.